Side effects and MS drugs

S
Another report on the drug that just keeps giving….A shame it is giving us extra autoimmunities to be aware of.

Pisa M, Della Valle P, Coluccia A, Martinelli V, Comi G, D’Angelo A, Moiola L. Acquired haemophilia A as a secondary autoimmune disease after alemtuzumab treatment in multiple sclerosis: A case report. Mult Scler Relat Disord. 2018;27:403-405.

Alemtuzumab is a highly effective monoclonal antibody for the treatment of multiple sclerosis (MS). During the immune reconstitution following the use of this treatment severe secondary autoimmune diseases (SADs) can develop. We present the case of a patient affected by active MS who failed to achieve disease control with several disease-modifying drugs and was thereafter successfully treated with alemtuzumab, obtaining no evidence of disease activity and a high quality of life. Twenty months after the first infusion of alemtuzumab the patient developed acquired haemophilia A (AHA), a treatable but potentially life-threatening condition that should be considered a possible SADs associated to this drug. In order to allow an early diagnosis and to prevent possible complications of AHA, routine coagulation tests (prothrombin time and activated partial thromboplastin time) should be included in the laboratory serological monitoring of patients treated with alemtuzumab.

Hemophilia A, also called factor VIII (FVIII) deficiency or classic hemophilia, is a genetic disorder caused by missing or defective factor VIII, a clotting protein. Although it is passed down from parents to children, about 1/3 of cases are caused by a spontaneous mutation, a change in a gene.



Whilst on the issue of side-effects, it is not just alemtuzumab
this is a case about teriflunomide.

Palmar pustular psoriasis associated with teriflunomide treatment.
Negrotto L, Correale J. Mult Scler Relat Disord. 2018 Nov 19;27:400-402

BACKGROUND:Cutaneous adverse effects of Teriflunomide have been rarely reported.
OBJECTIVE AND METHODS:We report a relapsing remitting multiple sclerosis patient that developed palmar pustular psoriasis within one month of teriflunomide initiation.
RESULTS:Our patient required discontinuation of teriflunomide due to frequent recurrence of pustules with continuous need of local steroid treatment and resolved completely after teriflunomide discontinuation.
CONCLUSION:Pustular psoriasis can be triggered by medications but has not been previously reported in association with teriflunomide treatment, to the best of our knowledge

Remember one swallow does not make a summer, but we know psoriasis is related to risk of autoimmmunity.

About the author

MouseDoctor

Add comment

By MouseDoctor

Translate

Categories

Recent Posts

Recent Comments

Archives